Antibiotics and PPIs Increase Risk of Infectious Diarrhea

by Ramya Rachamanti on  March 8, 2019 at 4:03 PM Child Health News
RSS Email Print This Page Comment bookmark
Font : A-A+

Previous exposure to antibiotics and acid-reducing medications named proton pump inhibitors (PPIs) could increase the risk for hospitalized children to contract Clostridioides difficile infections, according to a study published in Infection Control & Hospital Epidemiology, the journal of the Society for Healthcare Epidemiology of America.
Antibiotics and PPIs Increase Risk of Infectious Diarrhea
Antibiotics and PPIs Increase Risk of Infectious Diarrhea

"In pediatric patients, hospital-acquired infections due to C. difficile have increased over the last 20 years. However, few studies have looked at risk factors for these infections in children," said Charles Foster, MD, a co-author and pediatric infectious diseases specialist at Cleveland Clinic Children's.

Show Full Article

"We found that antibiotic exposure and use of proton-pump inhibitors may be risk factors. Clinicians should continue to utilize antibiotics judiciously in hospitalized children to minimize the risk of C. difficile infection."

The incidence and healthcare burden of C. difficile infection in hospitalized children has increased in the past two decades, mostly attributed to the emergence of a new, hypervirulent strain of the bacteria. While the risk factors are well understood in adult patients, current understanding of pediatric C. difficile is complicated. Many infants and toddlers under the age of 2 are colonized with the bacteria, but do not develop clinical illness.

Researchers performed a meta-analysis and systematic review of 14 studies, including 10.5 million children, 22,320 of whom developed C. difficile infection. Based on this meta-analysis, previous antibiotic exposure and PPI use appear to be the most important risk factors associated with C. difficile infection in children.

Children with prior antibiotic exposure may have approximately twice the risk of developing C. difficile infection, compared to patients without a recent history of antibiotic exposure, but the association was not statistically significant after pooling studies with only adjusted data.

Researchers said that PPIs are suspected risk factors for CDI because they suppress gastric acid, which may disrupt the normal gastrointestinal microbial diversity in children.

"Physicians should remain vigilant and continue judicious use of antibiotics and PPIs in hospitalized pediatric patients to minimize the risk of C. difficile infections," said Abhishek Deshpande, MD, PhD, a co-author and assistant professor of medicine at Cleveland Clinic Lerner College of Medicine. Dr. Deshpande has received research support from 3M, Clorox Company, and STERIS unrelated to this study.

The researchers note the limitation of this research, including use of unadjusted data. Additional high-quality epidemiologic studies are needed to better evaluate the risk factors for C. difficile in children.



Source: Eurekalert

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions
Advertisement

Recommended Reading

More News on:

Cholera Amoebic Dysentery Colo-rectal cancer - Management Crohns Disease MRSA - The Super Bug Diarrhea Symptom Evaluation Antibiotics Norovirus Eye Infections Natural Antibiotics to Fight Bacterial Infections 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive